Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 1996, 5:31 PM CDT for Hartley County, Moore County, Texas. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1996, 5:31 PM CDT (22:31 UTC)
- Expired
- May 31, 1996, 6:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hartley County, TX, Moore County, TX
The radar
The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:49 PM CDT | Hail 1.25 | Middle Water, TX | |
| May 31, 6:03 PM CDT | Thunderstorm Wind 69 | Hartley, TX | |
| May 31, 6:06 PM CDT | Hail 2.75 | Dumas, TX | |
| May 31, 6:11 PM CDT | Hail 1.75 | Dumas, TX | |
| May 31, 6:11 PM CDT | Hail 1.75 | Dumas, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 312231 SVRAMA TXC205-341-312330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 531 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...EASTERN HARTLEY COUNTY...WESTERN MOORE COUNTY AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH-SOUTHEAST OF CHANNING. THIS STORM WILL MOVE NORTH-NORTHEAST AT 25 MPH ALONG THE MOORE/HARTLEY COUNTY LINE. THIS STORM HAS PRODUCED GOLFBALL SIZE WHEN IT PASSED NEAR BOYS RANCH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY* FROM WINDOWS IMMEDIATELY. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:18 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 31, 3:18 PM CDT, 2 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT FRI MAY 31 1996 AMS OVR PNHDLS RMNS PRIMED FOR CNVTN WITH RICH DEEP MSTR IN PLACE. AS DRYLN MOVS THRU WRN ZNS BFR SS...XPC SCT TRW TO DVLP. ISOLD TRW HAS ALREADY DVLPD OVR NWRN CORNER OF FCST AREA...ALG SFC TROF AHD OF DRYLN. STILL XCPG SVR TSTMS TNGT DUE TO INCRG INSTBY. PAC CDFNT PROGD TO MOV INTO NRN SXNS TNGT...AND AS SFC LOW OVR SERN NM MOVS TO S PLAINS BY 12Z SAT...ELY LOW-LVL FLOW WL CONT MSTR FEED INTO PNHDLS. THUS WE WL CARRY LOW POPS ALL ZNS FOR SAT. ATMOS WL DRY OUT SAT NGT AND NO POPS SAT NGT THRU TUE AS H5 RDG BUILDS OVR SWRN U.S. BY WED H5 FLOW BCMS DIFFLUENT AND NEW SFC BNDRRY XPCD TO BE OVR AREA...SO SLGT CHC TRW ON WED. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, May 31, 12:27 PM CDT, 5 hours 4 minutes before
OKZ001>003-TXZ001>020-010600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1227 PM CDT FRI MAY 31 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE PANHANDLES. THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM GUYMON OKLAHOMA TO AMARILLO TEXAS. A LOW LEVEL MOIST FLOW WILL CONTINUE ACROSS THE PANHANDLES THROUGH TONIGHT. THIS LOW LEVEL MOISTURE COMBINED WITH SURFACE HEATING THIS AFTERNOON AND COLD AIR ALOFT WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT. A DRYLINE WILL ALSO PROVIDE LIFT FOR THE THUNDERSTORMS...ESPECIALLY ACROSS THE EASTERN PARTS OF THE PANHANDLES. THE MAIN SEVERE THREAT FROM ANY THUNDERSTORMS THAT FORM WILL BE LARGE HAIL AND DAMAGING WINDS. THE WIND PROFILE WILL ALSO BECOME MORE FAVORABLE FOR TORNADO DEVELOPMENT AS THE DAY WEARS ON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. GOEHRING
Local storm report, May 31, 5:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM VEGA TX 1.75 INCH HAIL
05/31/96 OLDHAM REPORTED BY LOCAL NEWS
MEDIA
0440 PM 20 N HEREFORD TX 0.75 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0442 PM 9 N HEREFORD TX 0.88 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOCThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:51 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 69 min |
| May 30, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 62 min |
| May 30, 10:20 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 55 min |
| May 31, 3:47 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 58 min |
| May 31, 4:44 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 61 min |
| May 31, 5:25 PM CDT | Tornado Warning | AMA | Oldham | 50 min |
| May 31, 5:52 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 68 min |
| May 31, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| May 31, 6:22 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 68 min |
| May 31, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.